Alert archive / California / Red Flag Warnings in 2020

Red Flag Warning 7, NWS Los Angeles, CA

October 15, 2020Los Angeles County, California

NWS Los Angeles, CA issued this red flag warning at Oct 15, 2020, 9:52 AM PDT for Los Angeles County, California. It took effect at Oct 16, 2020, 3:00 AM PDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 9:52 AM PDT (16:52 UTC)
In effect from
Oct 16, 2020, 3:00 AM PDT
Expired
Oct 16, 2020, 6:00 PM PDT
In force
15 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4035 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WWUS86 KLOX 151652
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
952 AM PDT Thu Oct 15 2020

...RED FLAG WARNING IN EFFECT FROM 3 AM TO 6 PM PDT FRIDAY 
FOR GUSTY NORTHEAST WINDS, SINGLE DIGIT HUMIDITIES AND HOT 
TEMPERATURES FOR THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES
AND THE SANTA CLARITA VALLEY...

.Surface high pressure will build into the Great Basin tonight 
into Friday which will help to strengthen the offshore flow over 
southwestern California, especially for Ventura and Los Angeles 
Counties. This will generate a moderate Santa Ana wind event,
mainly over the mountains of Ventura and Los Angeles Counties and
Santa Clarita Valley where wind gusts 35 to to 45 mph will be 
possible. This combined with humidities lowering into the single 
digits will create several hours of critical fire weather 
conditions to this area.

CAZ253-254-288-160100-
/O.UPG.KLOX.FW.A.0005.201016T1000Z-201017T0100Z/
/O.NEW.KLOX.FW.W.0007.201016T1000Z-201017T0100Z/
Ventura County Mountains / Los Padres National Forest-
Los Angeles County Mountains / Angeles National Forest-
Santa Clarita Valley-
952 AM PDT Thu Oct 15 2020

...RED FLAG WARNING IN EFFECT FROM 3 AM TO 6 PM PDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE MOUNTAINS OF
VENTURA AND LOS ANGELES COUNTIES AND THE SANTA CLARITA VALLEY...

The National Weather Service in Los Angeles/Oxnard has issued a
Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect from 3 AM to 6 PM PDT Friday. The Fire Weather Watch is no
longer in effect.

* Winds...Northeast 20 to 30 mph with gusts up to 45 mph.
  Strongest in the Los Angeles County mountains in and around the
  Highway 14 corridor

* Relative Humidity...As low as 6 percent.

* Impacts...If fire ignition occurs, conditions will be 
  favorable for rapid fire spread, long range spotting, and 
  extreme fire behavior which would threaten life and property. 
  In addition to the threat of a wind driven fire, there is a 
  significant threat of large plume dominated fires with extreme 
  fire behavior in areas where winds are lighter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Use extreme caution with
potential fire ignition sources.

&&

$$

MW
3 follow-up statements
991 
WWUS86 KLOX 152117
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
217 PM PDT Thu Oct 15 2020

...RED FLAG WARNING IN EFFECT FROM 3 AM TO 6 PM PDT FRIDAY FOR
GUSTY NORTHEAST WINDS, SINGLE DIGIT HUMIDITIES AND HOT
TEMPERATURES FOR THE MOUNTAINS OF VENTURA AND LOS ANGELES
COUNTIES AND THE SANTA CLARITA VALLEY...

.Surface high pressure will build into the Great Basin tonight
into Friday which will help to strengthen the offshore flow over
southwestern California, especially for Ventura and Los Angeles
Counties. This will generate a moderate Santa Ana wind event,
mainly over the mountains of Ventura and Los Angeles Counties and
Santa Clarita Valley where wind gusts 35 to to 45 mph will be
possible. This combined with humidities lowering into the single
digits will create several hours of critical fire weather
conditions to this area.

CAZ253-254-288-161700-
/O.CON.KLOX.FW.W.0007.201016T1000Z-201017T0100Z/
Ventura County Mountains / Los Padres National Forest-
Los Angeles County Mountains / Angeles National Forest-
Santa Clarita Valley-
217 PM PDT Thu Oct 15 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 AM TO 6 PM PDT
FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MOUNTAINS OF
VENTURA AND LOS ANGELES COUNTIES AND THE SANTA CLARITA VALLEY...

* Winds...Northeast 20 to 30 mph with gusts up to 45 mph. 
  Strongest in the Los Angeles County mountains in and around 
  the Highway 14 corridor.

* Relative Humidity...As low as 6 percent.

* Impacts...If fire ignition occurs, conditions will be 
  favorable for rapid fire spread, long range spotting, and 
  extreme fire behavior which would threaten life and property. 
  In addition to the threat of a wind driven fire, there is a 
  significant threat of large plume dominated fires with extreme 
  fire behavior in areas where winds are lighter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Use extreme caution with
potential fire ignition sources.

&&

$$

MW
739 
WWUS86 KLOX 161616
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
916 AM PDT Fri Oct 16 2020

...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT TODAY FOR GUSTY 
NORTHEAST WINDS, SINGLE DIGIT HUMIDITIES AND HOT TEMPERATURES FOR 
THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES AND THE SANTA 
CLARITA VALLEY...

.Several hours of critical fire weather conditions are expected
today across parts of LA/Ventura Counties due to gusty Santa Ana 
winds. The strongest winds will be in the mountains of Ventura 
and Los Angeles Counties and in the Santa Clarita Valley where 
wind gusts between 40 and 50 mph are possible through early
afternoon. Humidities will drop into the single digits in most
areas. Winds will decrease in the afternoon, however very hot
temperatures along with single digit humidities and isolated gusty
winds will maintain critical conditions through early evening.

CAZ253-254-288-170100-
/O.CON.KLOX.FW.W.0007.000000T0000Z-201017T0100Z/
Ventura County Mountains / Los Padres National Forest-
Los Angeles County Mountains / Angeles National Forest-
Santa Clarita Valley-
916 AM PDT Fri Oct 16 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE MOUNTAINS OF VENTURA
AND LOS ANGELES COUNTIES AND THE SANTA CLARITA VALLEY...

* Winds...Northeast 20 to 30 mph with gusts up to 50 mph.
  Strongest in Los Angeles County in and around the Highway 14 
  corridor.

* Relative Humidity...As low as 6 percent.

* Impacts...If fire ignition occurs, conditions will be 
  favorable for rapid fire spread, long range spotting, and 
  extreme fire behavior which would threaten life and property. 
  In addition to the threat of a wind driven fire, there is a 
  significant threat of large plume dominated fires with extreme 
  fire behavior in areas where winds are lighter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. Use extreme caution with
potential fire ignition sources.

&&

$$

MW
010 
WWUS86 KLOX 170059
RFWLOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
559 PM PDT Fri Oct 16 2020

CAZ253-254-288-170200-
/O.EXP.KLOX.FW.W.0007.000000T0000Z-201017T0100Z/
Ventura County Mountains / Los Padres National Forest-
Los Angeles County Mountains / Angeles National Forest-
Santa Clarita Valley-
559 PM PDT Fri Oct 16 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE MOUNTAINS OF VENTURA AND LOS
ANGELES COUNTIES AND THE SANTA CLARITA VALLEY...

Fire weather conditions are improving this evening and the Red
Flag Warning will be allowed to expire. Warm and dry conditions 
will continue across the area, but winds will continue to diminish
this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Oct 15, 9:52 AM PDT, 0 minutes earlier.

Area forecast discussion, Oct 15, 9:52 AM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
952 AM PDT Thu Oct 15 2020

.SYNOPSIS...15/939 AM.

Upper level high pressure and offshore flow will bring clear
skies, with hot and dry conditions to most of the region through
Friday. Gusty northeast winds will affect parts of the region
very early Friday morning into the afternoon to bring critical
fire concerns. A cooling trend will begin over the weekend into
early next week.

&&

.SHORT TERM (TDY-SAT)...15/938 AM.

The transition to increasing offshore flow has begun this morning which
has also helped to clear out the patchy dense fog that formed
earlier around Long Beach and the SBA south coast. Temperatures
warmed up pretty quickly along some coastal LA/VTU county spots
but have since leveled off to similar if not slightly cooler than
this time yesterday. Temps stayed pretty warm overnight along some
areas of the SLO county coast with northeast winds through the
night, but those should level off or even cool some through the
day. Still expecting a few degree warmup most areas today for
LA/VTU county from the mountains to the coast and will see
another few degree warmup Friday with the peak of the northeast
flow. Might have a few records today and expect to see a few
more tomorrow. Heat advisories remain in effect through tomorrow
for all but the far interior areas.

Main story will be increasing northeast winds early Friday
morning and through the day to bring a weak Santa Ana and pockets
of moderate Santa Ana conditions to parts of LA and Ventura
counties. Some differences remain among models on the strength of
this event although ensembles have been fairly consistent from
run to run and are on the lower to pockets of moderate in
intensity. Timing appears to be on track with the peak in winds
around midday then gradually weakening through the afternoon.
Still some question as to the strength of the winds through
coastal parts of LA and Ventura counties although still appears
winds won't be too strong those areas. The combination of these
winds with abundant dry air resulting in plenty of single digit
to low teen RH will bring critical fire concerns to the mountains
of LA/VTU counties and down into the Santa Clarita Valley. See the
more detailed fire weather discussion below. Gradients will
remain around neutral overnight and will dip slightly down again
tomorrow morning before a transition to onshore flow kicks in on
Saturday. The cooling trend still on track starting Saturday with
a few degrees of cooling each day into early next week.

***From previous discussion***

.LONG TERM (SUN-WED)...15/328 AM.

Both the EC and the GFS agree that there will be little in the way
of weather excitement during the xtnd period. CA sits in a col
between all of the systems. Hgts lower slightly through the
period. There will be weak to moderate onshore flow to the east
but in the N/S direction there will be weak offshore flow in the
morning and weak onshore flow in the afternoon. There will likely
be an eddy which will enhance the night through morning stratus
coverage across the coasts and most of the vlys. There will be
cooling across most of the forecast area each day. But with even
all of that cooling the interior will likely remain a few degrees
above normal on Wednesday. The coasts, meanwhile, will reach
normals Mon and then fall below normal by Tuesday.

&&

.AVIATION...15/1205Z.

At 1135Z at KLAX, there was no marine layer. There was a sfc
based inversion with a top of 1800 feet at a temperature of 28 C.

High confidence in all CAVU TAFs. There is a 10% chance of
VLIFR/LIFR conds at KLAX, KLGB, and KOXR through 15Z. There is
another 10% chance of VLIFR/LIFR conditions late tonight for these
sites.

KLAX...High confidence in TAF with a 10% chance of 1/2SM FG VV002
through 15Z. There is another 10% chance for these conditions
after 10Z tonight. Good confidence of an east wind component
remaining 5 kt or less through 18Z.

KBUR...High confidence in CAVU TAF.

&&

.MARINE...15/908 AM.

No changes to the morning forecast. It is still possible for winds
to locally gust to 25 kt in the southern inner waters south of
Ventura Friday morning, but widespread gusts to 25 kt are sill
questionable.

Overall, high confidence in forecast through Sunday, then
moderate confidence afterward. Winds and seas will remain quiet
across all the waters through Sunday afternoon, then NW winds will
likely increase in strength across the waters from Point
Conception to San Nicolas Island by Sunday evening. There is a 30%
chance of SCA level winds across these waters Sunday evening with
a 40% chance of widespread SCA level winds extending northward
along the Central Coast on Monday.

For tonight and Friday, there is a 30% chance of SCA level
northeast winds from the waters off the coast of Ventura and
southward to Santa Monica. Friday night through Monday, high
confidence in winds and seas remaining below SCA levels.

&&

.FIRE WEATHER...15/950 AM.

A ridge of high pressure aloft will remain over the West Coast
this week, bringing an extended period of very hot and dry
conditions to the area. Some gusty offshore flow will occur today,
especially for the Santa Lucia Mountains along the Central Coast
and NE wind-prone areas of Ventura and Los Angeles Counties.
Temperatures will remain very warm with many areas well into the
90s to around 100. Relative humidity away from the coast will
remain at very low levels, in the teens and single digits, with
little overnight recovery. Elevated fire weather conditions will
continue today with local critical conditions possible at times,
possibly for as long as 2 to 4 hours in the windiest areas.

For tonight and Friday, surface high pressure will build into the
Great Basin, helping to strengthen the offshore flow over SW
California, especially for Ventura and Los Angeles Counties. This
has the potential to cause a moderate Santa Ana wind event
Thursday night into Friday, especially over the mountains of
Ventura and Los Angeles Counties and Santa Clarita Valley where
wind gusts 35 to to 45 mph will be possible. This combined with
humidities lowering into the single digits will bring critical
fire weather conditions to the area. The fire weather watch has
therefore been upgraded to a red flag warning for these zones
valid from 3 am through 6 pm Friday. Gusty offshore winds will
also affect the coastal valleys and coast of Ventura and Los
Angeles Counties and the Santa Monica Mountains late tonight
through Friday morning, with critical fire conditions for around 3
to 5 hours possible in the windiest areas, especially for the
Ventura county coastal valleys. Otherwise, elevated to brief
critical fire weather conditions can be expected those areas
through Friday afternoon.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory in effect until 5 PM PDT Friday for zones
      34>36-39>41-44>46-52>54-88-547. (See LAXNPWLOX).
     Red Flag Warning in effect from 3 AM to 6 PM PDT Friday for
      zones 253-254-288. (See LAXRFWLOX).
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

No significant hazards expected.

&&

PUBLIC...Jackson/Rorke
AVIATION...Stewart
MARINE...Sweet/Stewart
FIRE...Jackson
SYNOPSIS...Jackson

weather.gov/losangeles

Nearby

Red Flag Warnings in California, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.